Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 104, NWS Morristown, TN

August 10, 2021Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 10, 2021, 1:55 PM EDT for Scott County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 1:55 PM EDT (17:55 UTC)
Expired
Aug 10, 2021, 2:30 PM EDT
In force
35 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Scott County, TN

The radar

The Knoxville radar (KMRX), 91 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1950 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

542 
WUUS54 KMRX 101755
SVRMRX
TNC151-101845-
/O.NEW.KMRX.SV.W.0104.210810T1755Z-210810T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
155 PM EDT Tue Aug 10 2021

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Central Scott County in east Tennessee...

* Until 245 PM EDT.

* At 155 PM EDT, a severe thunderstorm was located over Huntsville,
  or 9 miles south of Oneida, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Huntsville, Helenwood, Norma, Robbins, Smokey Junction and Slick
  Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3641 8433 3639 8431 3638 8432 3639 8433
      3633 8433 3622 8440 3635 8461 3645 8455
TIME...MOT...LOC 1755Z 289DEG 9KT 3639 8453 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Diegan
2 follow-up statements
647 
WWUS54 KMRX 101820
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
220 PM EDT Tue Aug 10 2021

TNC151-101845-
/O.CON.KMRX.SV.W.0104.000000T0000Z-210810T1845Z/
Scott TN-
220 PM EDT Tue Aug 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR CENTRAL SCOTT COUNTY...

At 220 PM EDT, a severe thunderstorm was located over Huntsville, or
10 miles south of Oneida, moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Huntsville, Helenwood, Norma and Robbins. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3641 8433 3639 8431 3638 8432 3639 8433
      3633 8433 3627 8440 3631 8452 3635 8461
      3645 8455
TIME...MOT...LOC 1820Z 272DEG 16KT 3638 8448 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Diegan
848 
WWUS54 KMRX 101830
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
230 PM EDT Tue Aug 10 2021

TNC151-101840-
/O.CAN.KMRX.SV.W.0104.000000T0000Z-210810T1845Z/
Scott TN-
230 PM EDT Tue Aug 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SCOTT COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3641 8433 3639 8431 3638 8432 3639 8433
      3633 8433 3627 8440 3631 8452 3635 8461
      3645 8455
TIME...MOT...LOC 1826Z 289DEG 9KT 3637 8445 

$$

Diegan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:31 PM EDT, 24 minutes earlier.

Area forecast discussion, Aug 10, 1:31 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
131 PM EDT Tue Aug 10 2021

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

Morning update hasn't changed much in the actual forecast, but
unfortunately forecast certainty isn't very high either.
Convective Allowing Models are all over the place with some saying
there will be virtually no convection the rest of the day, and
others trying to blow up convection across the entire area in the
next couple of hours. Based on 12z soundings and current
radar, think that there should be some convection later this
morning/afternoon. Storms are trying to fire already, but think
the inversion is keeping them capped off this morning. But with
mostly sunny skies expected we should eventually overcome the
inversion and expect convection to eventually be able to get
going, especially along the mountains and plateau. Think that
if/when storms are able to get going they should mostly be typical
summertime thunderstorms, but there is enough instability and a
weak shear that some of them could become strong to severe later
today. Best chances look to again be across the northern
Cumberland Plateau and up into KY for the strongest storms.
Again, forecast certainty is low because the atmosphere is primed
to see convection, but there's not a lot of great synoptic level
lift out there. But if a few larger storms are able to fire off
then the outflows they create could trigger a domino effect
causing us to see more widespread storms.

ABM

&&

.AVIATION...
18Z TAF DISCUSSION.

Another afternoon of showers and thunderstorms is expected across
the area. In the TAFs have highlighted the time frame of the
greatest coverage of storms with a TEMPO group. It's still
possible to see a storm outside of the TEMPO hours, but chances
should be much lower once the sun begins to set. Expect some more
fog in the morning with KTYS/KTRI having the highest chance of
fog. Not a lot of certainty on how dense the fog may end up being,
but will wait to see where rain occurs which should give a better
understanding for fog potential.

ABM

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             74  92  73  93  73 /  30  30  20  50  20
Knoxville McGhee Tyson Airport, TN  73  92  73  93  73 /  20  40  20  50  20
Oak Ridge, TN                       71  91  72  92  72 /  20  30  20  50  20
Tri Cities Airport, TN              69  88  69  90  69 /  30  50  20  50  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 10, 3:13 AM EDT, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
313 AM EDT Tue Aug 10 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-110715-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
313 AM EDT Tue Aug 10 2021 /213 AM CDT Tue Aug 10 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are in the forecast today.
Some of these storms could be strong to possibly severe with
damaging winds, cloud to ground lightning, and brief heavy
rainfall being the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Aug 10, 12:56 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Morristown TN
1256 PM EDT Tue Aug 10 2021

TNZ012-013-101745-
Scott TN-Campbell TN-
1256 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northwestern
Campbell and northeastern Scott Counties through 145 PM EDT...

At 1255 PM EDT, Doppler radar was tracking a strong thunderstorm over
Huntsville, or near Oneida, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oneida, Huntsville, Helenwood, Jellico, Caryville, Winfield, Elk
Valley, Ketchen, Royal Blue and Norma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3659 8414 3628 8424 3637 8460 3660 8454
TIME...MOT...LOC 1655Z 274DEG 16KT 3644 8450

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Diegan
Special weather statement, Aug 10, 1:04 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Morristown TN
104 PM EDT Tue Aug 10 2021

TNZ074-101745-
Sevier Smoky Mountains TN-
104 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of southeastern Sevier
County through 145 PM EDT...

At 104 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gatlinburg, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gatlinburg, Smoky Mountains-Newfound Gap, Pittman Center, Elkmont and
Great Smoky Mountains National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3560 8360 3571 8358 3575 8346 3577 8329
      3566 8331 3566 8335 3564 8337 3561 8342
      3561 8344 3560 8346
TIME...MOT...LOC 1704Z 274DEG 16KT 3569 8347

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Diegan
Special weather statement, Aug 10, 1:43 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
143 PM EDT Tue Aug 10 2021

TNZ012-101830-
Scott TN-
143 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of central Scott County
through 230 PM EDT...

At 142 PM EDT, Doppler radar was tracking a strong thunderstorm over
Huntsville, or 9 miles south of Oneida, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Huntsville, Helenwood, Norma, Robbins and Smokey Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3646 8435 3645 8434 3642 8435 3639 8431
      3638 8432 3639 8433 3631 8433 3628 8434
      3626 8438 3625 8438 3636 8462 3647 8457
TIME...MOT...LOC 1742Z 284DEG 12KT 3639 8454

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Diegan
Special weather statement, Aug 10, 1:43 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
143 PM EDT Tue Aug 10 2021

TNZ081-098-099-101830-
Sequatchie TN-Marion TN-Hamilton TN-
143 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of Sequatchie,
northeastern Marion and west central Hamilton Counties through 230 PM
EDT/130 PM CDT/...

At 142 PM EDT/1242 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Tracy City, or 11 miles north of Jasper, moving
east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chattanooga, Dunlap, Signal Mountain, Walden, Whitwell, Fairmount,
Red Bank, Powells Crossroads, Martin Springs and Cartwright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3524 8569 3529 8571 3529 8569 3531 8565
      3530 8563 3532 8556 3534 8554 3536 8551
      3541 8549 3541 8551 3547 8538 3543 8533
      3514 8525 3511 8568 3522 8573
TIME...MOT...LOC 1742Z 248DEG 14KT 3523 8564

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:30 PM EDTAreal Flood AdvisoryMRXKnox3 hr
Aug 10, 12:56 PM EDTSpecial Weather StatementMRXScott49 min
Aug 10, 1:43 PM EDTSpecial Weather StatementMRXScott47 min
Aug 10, 1:43 PM EDTSpecial Weather StatementMRXMarion, Sequatchie47 min
Aug 10, 2:03 PM EDTSpecial Weather StatementMRXCampbell42 min
Aug 10, 2:26 PM EDTAreal Flood AdvisoryMRXScott2 hr
Aug 10, 2:41 PM EDTSpecial Weather StatementMRXUnion49 min
Aug 10, 2:57 PM EDTSpecial Weather StatementMRXLoudon48 min
Aug 10, 3:00 PM EDTSpecial Weather StatementMRXMeigs45 min
Aug 10, 3:07 PM EDTSpecial Weather StatementMRXMorgan53 min
Aug 10, 3:33 PM EDTSpecial Weather StatementMRXBlount42 min
Aug 10, 3:46 PM EDTSpecial Weather StatementMRXMorgan44 min
Aug 10, 3:53 PM EDTAreal Flood AdvisoryMRXMorgan112 min
Aug 10, 4:01 PM EDTSpecial Weather StatementMRXBradley44 min
Aug 10, 4:04 PM EDTSpecial Weather StatementMRXRoane41 min
Aug 10, 4:14 PM EDTSevere Thunderstorm WarningMRXMorgan, Roane46 min
Aug 10, 4:30 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs45 min
Aug 10, 4:49 PM EDTSpecial Weather StatementMRXRoane26 min
Aug 10, 4:54 PM EDTSpecial Weather StatementMRXMonroe36 min
Aug 10, 4:58 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe29 min
Aug 10, 5:09 PM EDTSpecial Weather StatementMRXMcMinn51 min
Aug 10, 5:11 PM EDTSpecial Weather StatementMRXLoudon34 min
Aug 10, 5:22 PM EDTSevere Thunderstorm WarningMRXLoudon, Monroe35 min
Aug 10, 5:28 PM EDTSpecial Weather StatementMRXMonroe32 min
Aug 10, 5:34 PM EDTSpecial Weather StatementMRXBradley26 min
Aug 10, 5:39 PM EDTSevere Thunderstorm WarningMRXMonroe51 min
Aug 10, 6:01 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton44 min
Aug 10, 6:03 PM EDTSpecial Weather StatementMRXCocke27 min
Aug 10, 6:28 PM EDTSevere Thunderstorm WarningMRXHamilton47 min
Aug 10, 6:38 PM EDTAreal Flood AdvisoryMRXHamilton112 min
Aug 10, 7:31 PM EDTSpecial Weather StatementMRXHamilton29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.